Dear Dr. Roach: My wife has been diagnosed with atrial fibrillation. Doctors tried an electrical cardioversion, but it came back after a few days. She is taking metoprolol and Eliquis. We have read about the supplements red clover, turmeric, omega-3 and hawthorn. Should she discontinue the pharmaceuticals and take supplements instead? J.C.
Answer: Please dont do that, and let me explain why.
Atrial fibrillation is an abnormal heart rhythm. The goal of treating it is first to relieve symptoms, such as fast heart rate and dizziness, and second, to reduce the risk of stroke. Blood clots can form inside the heart when the atria are fibrillating (a chaotic, non-coordinated muscle movement). Those clots can break off and go into the blood vessels of the brain, causing cell death and loss of function in that part of the brain. Thats a stroke.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives